Hail, Lincoln
- When
- July 6, 10:05 AM CST
- Where
- Lincoln County, 9.28 mi NNE of North Platte
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.270, -100.700
Thunderstorms, along an approaching cold front, initiated during the mid morning hours of July 6th in northwestern Lincoln County. This activity grew upscale and became severe during the late morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms, along an approaching cold front, initiated during the mid morning hours of July 6th in northwestern Lincoln County. This activity grew upscale and became severe during the late morning hours. As activity transitioned east, severe storms continued into the afternoon hours over portions of central and southwestern Nebraska. Hail up to 2.5 inches in diameter and thunderstorm wind gusts up to 60 MPH were reported with the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 6, 5:17 AM CST, 4 hours 48 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 617 AM CDT Sat Jul 6 2024 .KEY MESSAGES... - Scattered severe storms are possible across wrn and ncntl Nebraska this afternoon. The hazards are large or very large hail and wind damage. Confidence for storm development is medium. - The risk of severe weather Sunday through Friday is low. && .SHORT TERM /THROUGH SUNDAY/... Issued at 343 AM CDT Sat Jul 6 2024 An upper level low circulating across the nrn Plains this morning will move east into the Dakotas this afternoon. A surge of strong 30-50kt h500-300mb winds on the south side of the low will push into Nebraska and trigger a round of strong to severe storms by early to mid afternoon. The focus is a weak frontal boundary positioned across the cntl Sandhills and ncntl Nebraska. The best guess on timing of storm development according to the HREF and CAMs is 18z with storm activity moving east and southeast out of the area by 00z. Additional strong to severe storms are possible farther south during the afternoon, along and east of highway 83 where a cold front will be moving through. Local studies suggest the potential for significant hail as suggested by the SPC outlook. Cold air aloft, -13C at h500mb, strong deep layer shear near 50kts and steep lapse rates 7+ C/km at h850- 500mb support the potential for very large hail. The HRRR also shows 60+ mph gusts developing as the storm activity grows upscale across cntl Nebraska. The tornado threat remains low and the reason for this is weak winds below 700mb, generally less than 20kts. There will be a brief window of stronger low level winds at the onset of storm development. Otherwise, hodographs are fairly linear supporting storm splitting and upscale growth as the system moves eastward. The next rain chance develops Saturday night and Sunday with the approach of a second UA disturbance moving through srn British Columbia this morning. This rain chance is mainly diurnally driven favoring Sunday afternoon for the best chance. The atmosphere will be cool and moist, 2-5C at h700mb with h850-300mb RH 60-80 percent. This rain will also be post frontal and the risk of severe weather is low. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 343 AM CDT Sat Jul 6 2024 An upper level trof of cold air will be passing through Nebraska Monday. Cool moist air will remain across wrn/ncntl Nebraska as this happens and the NAM soundings would seem to support diurnally driven showers and thunderstorms but there is no upper level support shown in the model. The forecast is dry. The models show a second trof dropping through Nebraska Wednesday and the ECM suggests an isolated rain chance. NBM POPs are very spartan for this event and later forecasts may increase rain chances to slight or low-end chance. Once this trof moves east, heights will gradually rise in response to an upper level ridge across the wrn U.S. building east. Dry and warmer weather is likely across wrn/ncntl Nebraska Thursday through Saturday. The focus for rain appears to be farther north across the upper Midwest during this time. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 620 AM CDT Sat Jul 6 2024 Scattered thunderstorm development is anticipated late this morning across the Sandhills, moving southeast this afternoon. Brief MVFR visibilities are possible in any thunderstorms today, along with gusty and erratic winds. Precise timing and placement of storms remains somewhat low confidence, and further adjustments at KLBF and KVTN will likely be needed as details become more clear. Low stratus and patchy fog may develop overnight tonight for central Nebraska terminals, though confidence in this remains low. Winds become light from the south late this morning, before becoming light and variable tonight. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Brown
Hazardous Weather Outlook National Weather Service North Platte NE 1056 AM CDT Sat Jul 6 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-071600- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1056 AM CDT Sat Jul 6 2024 /956 AM MDT Sat Jul 6 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms will will continue to develop through early evening across much of western and north central Nebraska. The main concerns will be large hail up to 2 inches in diameter, damaging winds up to 65 mph, and locally heavy rainfall which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are possible through early Sunday evening across much of western and north central Nebraska. At this time, the threat for organized severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
1007 AM CDT Sat Jul 6 2024
NEZ036-059-061545-
McPherson NE-Lincoln NE-
1007 AM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LINCOLN AND
SOUTHEASTERN MCPHERSON COUNTIES THROUGH 1045 AM CDT...
At 1007 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Sutherland, or 19 miles southwest of Tryon, moving
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Lincoln and southeastern McPherson Counties.
This includes the following highways...
Highway 97 between mile markers 1 and 20.
Highway 83 between mile markers 88 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4122 10123 4135 10125 4146 10074 4119 10069
TIME...MOT...LOC 1507Z 261DEG 26KT 4130 10112
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service North Platte NE
1052 AM CDT Sat Jul 6 2024
NEZ005-025-094-061630-
Eastern Cherry NE-Western Cherry NE-Thomas NE-
1052 AM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHERRY AND NORTH
CENTRAL THOMAS COUNTIES THROUGH 1130 AM CDT...
At 1051 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Brownlee, or 18 miles northeast of Mullen, moving
east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brownlee, Giant Hill, and Highway 83 crossing the North Loup River.
This includes Highway 83 between mile markers 155 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4220 10093 4233 10081 4229 10034 4203 10048
TIME...MOT...LOC 1551Z 278DEG 29KT 4222 10078
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe North Platte radar (KLNX), 77 km away, was scanning. The volume nearest the first event began at 16:04 UTC.
13 hail, 1 thunderstorm wind. Local standard time, as filed.
Report via social media. Time estimated from radar.
Thunderstorm wind gusts, estimated at 60 MPH, were reported at this location.
Report via social media.
Ground covered with hail. Largest stones around quarter size.
Ground partially covered with leaves stripped off trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196620, 1196621, 1196622, 1196623, 1196624, 1196625, 1196626, 1196627, 1196628, 1196629, 1196630, 1196631, 1196632, 1196633.